Alert archive / Tennessee / Winter Storm Warnings in 2012

Winter Storm Warning 1, NWS Morristown, TN

February 18, 201211 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this winter storm warning at Feb 18, 2012, 3:28 PM EST for 11 counties in Tennessee; 7 counties in Virginia. It took effect at Feb 19, 2012, 7:00 AM EST. It was in force for 17 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2012, 3:28 PM EST (20:28 UTC)
In effect from
Feb 19, 2012, 7:00 AM EST
Expired
Feb 20, 2012, 12:00 AM EST
In force
17 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Morgan County, TN, Scott County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 2:48 PM ESTSNOW 2Wise, VADISPATCH REPORTED WIDESPREAD SNOWFALL ESTIMATED AROUND 2 INCHES ACROSS WISE COUNTY. MULTIPLE ROADS HAVE BEEN CLOSED DUE TO DANGEROUS DRIVING CONDITIONS.
Feb 19, 3:26 PM ESTSNOW 3Jellico, TNDISPATCH REPORTED 2 TO 3 INCHES ACROSS THE NORTHERN HALF OF CAMPBELL COUNTY WITH A LOCAL REPORT OF 4 TO 5 INCHES AT THE SITE OF A CAR ACCIDENT ON INTERSTATE 75 NEAR JELLICO MOUNTAIN.
Feb 19, 4:50 PM ESTSNOW 3Deerlodge, TNSPOTTER REPORTED A MEASURED 3 INCHES OF SNOW IN CHESTNUT RIDGE LOCATED IN MORGAN COUNTY.
Feb 19, 7:23 PM ESTSNOW 2Huntsville, TN
Feb 19, 8:21 PM ESTSNOW 1Abingdon, VA
Feb 19, 8:21 PM ESTSNOW 2Lebanon, VA
Feb 19, 8:21 PM ESTSNOW 8Honaker, VAPOWER POLES AND LINES DOWN.
Feb 19, 8:21 PM ESTSNOW 8Wise, VA
Feb 19, 9:25 PM ESTSNOW 2Mountain City, TNREPORTS RANGE FROM 2.0 TO 5.0 INCHES ACROSS COUNTY.
Feb 19, 9:37 PM ESTSNOW 1.52 Ne Bristol Va, VA
Feb 19, 9:43 PM ESTSNOW 2.53 Se Gatlinburg, TN
Feb 19, 10:49 PM ESTSNOW 1Gate City, VA
Feb 19, 10:49 PM ESTSNOW 6Nickelsville, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2448 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WWUS44 KMRX 182028
WSWMRX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EST SAT FEB 18 2012

...SIGNIFICANT SNOWFALL EXPECTED ACROSS THE HIGHER ELEVATIONS ON SUNDAY
AND SUNDAY EVENING...

.AN INTENSIFYING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TOWARDS THE 
SOUTHERN APPALACHIAN REGION TONIGHT...BRINGING WIDESPREAD RAINFALL 
TO THE AREA. THIS RAINFALL WILL GRADUALLY SWITCH OVER TO SNOW ON 
SUNDAY MORNING ACROSS THE HIGHER ELEVATIONS...WITH THE CHANGE OVER
OCCURRING LATER IN THE VALLEYS TOWARDS EVENING. SNOW SHOWERS WILL
CONTINUE ON SUNDAY EVENING...BEFORE EXITING THE REGION BY SUNRISE
ON MONDAY MORNING.


TNZ018-045-047-VAZ001-002-005-006-008-190500-
/O.UPG.KMRX.WS.A.0001.120219T1500Z-120220T0500Z/
/O.NEW.KMRX.WS.W.0001.120219T1200Z-120220T0500Z/
JOHNSON-UNICOI-SOUTHEAST CARTER-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
328 PM EST SAT FEB 18 2012

...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT
EST SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 7 AM SUNDAY
TO MIDNIGHT EST SUNDAY NIGHT. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* EVENT...SNOWFALL AMOUNTS BETWEEN 2 AND 6 INCHES ARE EXPECTED...
  WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS THE HIGHEST
  ELEVATIONS. SOME SLEET WILL ALSO BE POSSIBLE AT TIMES ON SUNDAY.

* TIMING...RAIN WILL CHANGE TO SNOW BY EARLY SUNDAY MORNING...THEN
  DIMINISH TO FLURRIES BY AROUND MIDNIGHT.

* IMPACTS...MODERATE TO HEAVY WET SNOWFALL IS POSSIBLE WITH THIS
  SYSTEM ON SUNDAY. THE WEIGHT FROM THE WET SNOW MAY DOWN SOME
  TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING ON SUNDAY
  AND SUNDAY NIGHT MAY BECOME HAZARDOUS DUE TO THE SNOW AND ICE
  COVERED ROADWAYS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IN ADDITION...
SNOWFALL INTENSITIES WILL BE HEAVY ENOUGH TO SUBSTANTIALLY REDUCE
VISIBILITIES AT TIMES. TRAVEL IS DISCOURAGED. IF TRAVEL IS
UNAVOIDABLE...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

TNZ012>014-035-190500-
/O.CON.KMRX.WS.A.0001.120219T1500Z-120220T0500Z/
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG
328 PM EST SAT FEB 18 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* EVENT...SNOWFALL AMOUNTS BETWEEN 2 AND 5 INCHES WILL BE POSSIBLE
  ON SUNDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS THE
  HIGHEST ELEVATIONS. SOME SLEET WILL ALSO BE POSSIBLE AT TIMES ON
  SUNDAY. THERE STILL REMAINS SOME UNCERTAINTY WITH HOW QUICKLY THE
  RAIN WILL CHANGE OVER TO SNOW...SO EXACT SNOWFALL AMOUNTS REMAIN
  UNCERTAIN AT THIS TIME.

* TIMING...RAIN SHOULD CHANGE OVER TO SNOW ON SUNDAY MORNING...THEN
  DIMINISH TO FLURRIES BY AROUND MIDNIGHT.

* IMPACTS...MODERATE TO HEAVY WET SNOWFALL IS POSSIBLE WITH THIS
  SYSTEM ON SUNDAY. THE WEIGHT FROM THE WET SNOW MAY DOWN SOME
  TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING ON SUNDAY
  AND SUNDAY NIGHT MAY BECOME HAZARDOUS DUE TO THE SNOW AND ICE
  COVERED ROADWAYS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...AND/OR ICE ACCUMULATIONS. FUTURE DRIVING CONDITIONS
MAY BECOME HAZARDOUS...SO CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

DMG
4 follow-up statements
970 
WWUS44 KMRX 190433
WSWMRX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1133 PM EST SAT FEB 18 2012

...SIGNIFICANT SNOWFALL EXPECTED ACROSS THE HIGHER ELEVATIONS ON
SUNDAY AND SUNDAY EVENING...

.AN INTENSIFYING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TOWARDS
THE SOUTHERN APPALACHIAN REGION TONIGHT...BRINGING WIDESPREAD
RAINFALL TO THE AREA. THIS RAINFALL WILL GRADUALLY SWITCH OVER TO
SNOW ON SUNDAY MORNING ACROSS THE HIGHER ELEVATIONS...WITH THE
CHANGE OVER OCCURRING LATER IN THE VALLEYS TOWARDS EVENING. SNOW
SHOWERS WILL CONTINUE ON SUNDAY EVENING...BEFORE EXITING THE
REGION BY SUNRISE ON MONDAY MORNING.

TNZ018-045-047-VAZ001-002-005-006-008-191200-
/O.CON.KMRX.WS.W.0001.120219T1200Z-120220T0500Z/
JOHNSON-UNICOI-SOUTHEAST CARTER-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
1133 PM EST SAT FEB 18 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM SUNDAY TO
MIDNIGHT EST SUNDAY NIGHT...

* EVENT...SNOWFALL AMOUNTS BETWEEN 2 AND 6 INCHES ARE EXPECTED...
  WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS THE HIGHEST
  ELEVATIONS. SOME SLEET WILL ALSO BE POSSIBLE AT TIMES ON SUNDAY.

* TIMING...RAIN WILL CHANGE TO SNOW BY EARLY SUNDAY MORNING... 
  THEN DIMINISH TO FLURRIES BY AROUND MIDNIGHT. 

* IMPACTS...MODERATE TO HEAVY WET SNOWFALL IS POSSIBLE WITH THIS 
  SYSTEM ON SUNDAY. THE WEIGHT FROM THE WET SNOW MAY DOWN SOME 
  TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING ON 
  SUNDAY AND SUNDAY NIGHT MAY BECOME HAZARDOUS DUE TO THE SNOW 
  AND ICE COVERED ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IN ADDITION...
SNOWFALL INTENSITIES WILL BE HEAVY ENOUGH TO SUBSTANTIALLY REDUCE
VISIBILITIES AT TIMES. TRAVEL IS DISCOURAGED. IF TRAVEL IS
UNAVOIDABLE...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

TNZ012>014-035-191200-
/O.CON.KMRX.WS.A.0001.120219T1500Z-120220T0500Z/
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG
1133 PM EST SAT FEB 18 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* EVENT...SNOWFALL AMOUNTS BETWEEN 2 AND 5 INCHES WILL BE 
  POSSIBLE ON SUNDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE 
  ACROSS THE HIGHEST ELEVATIONS. SOME SLEET WILL ALSO BE 
  POSSIBLE AT TIMES ON SUNDAY. THERE STILL REMAINS SOME 
  UNCERTAINTY WITH HOW QUICKLY THE RAIN WILL CHANGE OVER TO 
  SNOW...SO EXACT SNOWFALL AMOUNTS REMAIN UNCERTAIN AT THIS 
  TIME. 

* TIMING...RAIN SHOULD CHANGE OVER TO SNOW ON SUNDAY MORNING... 
  THEN DIMINISH TO FLURRIES BY AROUND MIDNIGHT. 

* IMPACTS...MODERATE TO HEAVY WET SNOWFALL IS POSSIBLE WITH THIS 
  SYSTEM ON SUNDAY. THE WEIGHT FROM THE WET SNOW MAY DOWN SOME 
  TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING ON 
  SUNDAY AND SUNDAY NIGHT MAY BECOME HAZARDOUS DUE TO THE SNOW 
  AND ICE COVERED ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...AND/OR ICE ACCUMULATIONS. FUTURE DRIVING
CONDITIONS MAY BECOME HAZARDOUS...SO CONTINUE TO MONITOR THE
LATEST FORECASTS.

&&

$$
908 
WWUS44 KMRX 190852 AAA
WSWMRX

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EST SUN FEB 19 2012

...SIGNIFICANT SNOWFALL EXPECTED ACROSS THE HIGHER ELEVATIONS TODAY
AND TONIGHT...

.AN INTENSIFYING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TOWARDS
THE SOUTHERN APPALACHIAN REGION TODAY...BRINGING WIDESPREAD
RAINFALL TO THE AREA THIS MORNING. THIS RAINFALL WILL GRADUALLY
SWITCH OVER TO SNOW THROUGH THE MORNING ACROSS THE HIGHER
ELEVATIONS...WITH THE CHANGE TO SNOW OCCURRING LATER IN THE
VALLEYS THROUGH THE AFTERNOON. SNOW WILL CONTINUE ON SUNDAY
EVENING...BEFORE EXITING THE REGION LATE SUNDAY NIGHT.

TNZ012>014-035-192100-
/O.UPG.KMRX.WS.A.0001.120219T1500Z-120220T0500Z/
/O.EXA.KMRX.WS.W.0001.120219T1200Z-120220T0500Z/
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG
352 AM EST SUN FEB 19 2012

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 7 AM THIS
MORNING TO MIDNIGHT EST TONIGHT. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* EVENT...SNOWFALL AMOUNTS WILL DEPEND GREATLY ON ELEVATION.
  BETWEEN 2 AND 5 INCHES WILL BE POSSIBLE TODAY AND TONIGHT IN MOST
  LOCATIONS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS THE
  HIGHEST ELEVATIONS. ELEVATIONS AT OR ABOVE 2000 FEET WILL SEE THE
  MOST SNOW ACCUMULATIONS.

* TIMING...RAIN WILL MIX WITH SNOW AND POSSIBLY SOME SLEET THIS
  MORNING...THEN CHANGE TO SNOW IN THE AFTERNOON. THE SNOW IS
  EXPECTED TO TAPER OFF AROUND MIDNIGHT.

* IMPACTS...MODERATE TO HEAVY WET SNOWFALL IS POSSIBLE WITH THIS 
  SYSTEM ON SUNDAY. THE WEIGHT FROM THE WET SNOW MAY DOWN SOME 
  TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING ON 
  SUNDAY AND SUNDAY NIGHT MAY BECOME HAZARDOUS DUE TO THE SNOW 
  AND ICE COVERED ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE EXPECTED...CAUSING HAZARDOUS DRIVING CONDITIONS. TRAVEL
IS DISCOURAGED. IF TRAVEL IS UNAVOIDABLE...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

TNZ041-043-072-074-192100-
/O.EXA.KMRX.WS.W.0001.120219T1200Z-120220T0500Z/
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-
INCLUDING THE CITIES OF...COSBY...CEDAR CREEK...CADES COVE...
GATLINBURG
352 AM EST SUN FEB 19 2012

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 7 AM THIS
MORNING TO MIDNIGHT EST TONIGHT.

* EVENT...SNOWFALL AMOUNTS WILL DEPEND GREATLY ON ELEVATION.
  BETWEEN 2 AND 5 INCHES WILL BE POSSIBLE TODAY AND TONIGHT FOR
  LOCATIONS AT OR ABOVE 3000 FEET. ELEVATIONS BELOW 3000 FEET ARE
  EXPECTED TO RECEIVE LESS THAN 2 INCHES.

* TIMING...RAIN WILL MIX WITH SNOW AND POSSIBLY SOME SLEET THIS
  MORNING...THEN CHANGE TO MAINLY SNOW IN THE AFTERNOON ABOVE 3000
  FEET. THE SNOW IS EXPECTED TO TAPER OFF LATE TONIGHT.

* IMPACTS...MODERATE TO HEAVY WET SNOWFALL IS POSSIBLE WITH THIS 
  SYSTEM ON SUNDAY. THE WEIGHT FROM THE WET SNOW MAY DOWN SOME 
  TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING ON 
  SUNDAY AND SUNDAY NIGHT MAY BECOME HAZARDOUS DUE TO THE SNOW 
  AND ICE COVERED ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE EXPECTED...CAUSING HAZARDOUS DRIVING CONDITIONS. TRAVEL
IS DISCOURAGED. IF TRAVEL IS UNAVOIDABLE...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

VAZ001-002-005-006-008-192100-
/O.CON.KMRX.WS.W.0001.120219T1200Z-120220T0500Z/
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...JONESVILLE...WISE...NORTON...
GATE CITY...LEBANON...ABINGDON
352 AM EST SUN FEB 19 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO MIDNIGHT EST TONIGHT...

* EVENT...SNOWFALL AMOUNTS WILL DEPEND GREATLY ON ELEVATION.
  BETWEEN 2 AND 5 INCHES WILL BE POSSIBLE TODAY AND TONIGHT...WITH
  LOCALLY HIGHER AMOUNTS UP TO 7 INCHES POSSIBLE ACROSS THE HIGHEST
  ELEVATIONS SUCH AS HIGH KNOB. ELEVATIONS AT OR ABOVE 2500 FEET
  WILL SEE THE MOST SNOW ACCUMULATIONS.

* TIMING...RAIN WILL MIX WITH SNOW AND POSSIBLY SOME SLEET THIS
  MORNING...THEN CHANGE TO SNOW IN THE AFTERNOON. THE SNOW IS
  EXPECTED TO TAPER OFF LATE TONIGHT.

* IMPACTS...MODERATE TO HEAVY WET SNOWFALL IS POSSIBLE WITH THIS 
  SYSTEM ON SUNDAY. THE WEIGHT FROM THE WET SNOW MAY DOWN SOME 
  TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING ON 
  SUNDAY AND SUNDAY NIGHT MAY BECOME HAZARDOUS DUE TO THE SNOW 
  AND ICE COVERED ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE EXPECTED...CAUSING HAZARDOUS DRIVING CONDITIONS. TRAVEL
IS DISCOURAGED. IF TRAVEL IS UNAVOIDABLE...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

TNZ018-045-047-192100-
/O.CON.KMRX.WS.W.0001.120219T1200Z-120220T0500Z/
JOHNSON-UNICOI-SOUTHEAST CARTER-
INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN
352 AM EST SUN FEB 19 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO MIDNIGHT EST TONIGHT...

* EVENT...SNOWFALL AMOUNTS WILL DEPEND GREATLY ON ELEVATION.
  BETWEEN 2 AND 6 INCHES ARE EXPECTED IN MOST LOCATIONS...WITH
  LOCALLY HIGHER AMOUNTS UP TO 8 INCHES POSSIBLE ACROSS THE HIGHEST
  ELEVATIONS. SOME SLEET WILL ALSO BE POSSIBLE AT TIMES ON SUNDAY.

* TIMING...RAIN WILL MIX WITH SNOW AND POSSIBLY SOME SLEET THIS
  MORNING...THEN CHANGE TO SNOW BY THE AFTERNOON. THE SNOW IS
  EXPECTED TO TAPER OFF LATE TONIGHT.

* IMPACTS...MODERATE TO HEAVY WET SNOWFALL IS POSSIBLE WITH THIS 
  SYSTEM ON SUNDAY. THE WEIGHT FROM THE WET SNOW MAY DOWN SOME 
  TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING ON 
  SUNDAY AND SUNDAY NIGHT MAY BECOME HAZARDOUS DUE TO THE SNOW 
  AND ICE COVERED ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE EXPECTED...CAUSING HAZARDOUS DRIVING CONDITIONS. TRAVEL
IS DISCOURAGED. IF TRAVEL IS UNAVOIDABLE...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.


&&

$$
899 
WWUS44 KMRX 191905
WSWMRX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 PM EST SUN FEB 19 2012

...SIGNIFICANT SNOWFALL EXPECTED ACROSS THE HIGHER ELEVATIONS
THIS AFTERNOON AND TONIGHT...

.A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE CAROLINAS
THIS AFTERNOON...BRINGING WIDESPREAD PRECIPITATION OVER THE
SOUTHERN APPALACHIAN REGION. SNOW IS EXPECTED TO CONTINUE ACROSS
THE HIGHER ELEVATIONS INTO THIS EVENING...WITH RAIN GRADUALLY
SWITCHING OVER TO SNOW IN THE VALLEYS BY SUNSET AND THEREAFTER.
THIS SNOWFALL WILL QUICKLY EXIT THE REGION BY MIDNIGHT TONIGHT.


TNZ012>014-035-VAZ001-002-005-006-008-200500-
/O.CON.KMRX.WS.W.0001.000000T0000Z-120220T0500Z/
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-LEE-WISE-SCOTT-RUSSELL-
WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
205 PM EST SUN FEB 19 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT...

* EVENT...SNOWFALL AMOUNTS WILL DEPEND GREATLY ON ELEVATION...WITH
  2 TO 5 INCHES POSSIBLE BY TONIGHT. LOCALLY HIGHER AMOUNTS WILL BE
  POSSIBLE ACROSS THE HIGHEST ELEVATIONS AT OR ABOVE 3000 FEET.

* TIMING...SNOW...POSSIBLY MIXED WITH SOME SLEET...WILL GRADUALLY
  TAPER OFF BY MIDNIGHT TONIGHT.

* IMPACTS...MODERATE TO HEAVY WET SNOW IS POSSIBLE WITH THIS
  SYSTEM. THE WEIGHT FROM THIS WET SNOWFALL MAY DOWN SOME TREES AND
  POWER LINES...CAUSING POWER OUTAGES. DRIVING MAY BECOME
  HAZARDOUS TONIGHT DUE TO THE SNOW AND ICE COVERED ROADWAYS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED...
CAUSING HAZARDOUS DRIVING CONDITIONS. TRAVEL IS DISCOURAGED. IF
TRAVEL IS UNAVOIDABLE...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

TNZ018-041-043-045-047-072-074-200500-
/O.CON.KMRX.WS.W.0001.000000T0000Z-120220T0500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG
205 PM EST SUN FEB 19 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT...

* EVENT...SNOWFALL AMOUNTS WILL DEPEND GREATLY ON ELEVATION...WITH
  2 TO 6 INCHES POSSIBLE BY TONIGHT...MAINLY ACROSS THE HIGHER
  ELEVATIONS ABOVE 2500 FEET.

* TIMING...SNOW...POSSIBLY MIXED WITH SOME SLEET...WILL GRADUALLY
  TAPER OFF BY MIDNIGHT TONIGHT.

* IMPACTS...MODERATE TO HEAVY WET SNOW IS POSSIBLE WITH THIS
  SYSTEM. THE WEIGHT FROM THIS WET SNOWFALL MAY DOWN SOME TREES AND
  POWER LINES...CAUSING POWER OUTAGES. DRIVING MAY BECOME HAZARDOUS
  TONIGHT DUE TO THE SNOW AND ICE COVERED ROADWAYS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED...
CAUSING HAZARDOUS DRIVING CONDITIONS. TRAVEL IS DISCOURAGED. IF
TRAVEL IS UNAVOIDABLE...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

DMG
893 
WWUS44 KMRX 200512 AAA
WSWMRX

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1212 AM EST MON FEB 20 2012

...ACCUMULATING SNOWFALL HAS ENDED...HAZARDOUS ROAD CONDITIONS WILL
PERSIST THROUGH MONDAY MORNING...

TNZ012>014-018-035-041-043-045-047-072-074-VAZ001-002-005-006-008-
200615-
/O.EXP.KMRX.WS.W.0001.000000T0000Z-120220T0500Z/
SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN-COCKE SMOKY MOUNTAINS-
SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
MOUNTAIN CITY...WARTBURG...COSBY...CEDAR CREEK...ERWIN...
ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE...WISE...
NORTON...GATE CITY...LEBANON...ABINGDON
1212 AM EST MON FEB 20 2012

...WINTER STORM WARNING HAS EXPIRED...

LIGHT FLURRIES WILL CONTINUE FOR A FEW MORE HOURS ACROSS SOUTHWEST
VIRGINIA AND NORTHEAST TENNESSEE...BUT ACCUMULATING SNOWFALL HAS
ENDED...AND THE WINTER STORMS WARNING HAS BEEN ALLOWED TO EXPIRE.

SNOW-COVERED ROADWAYS WILL CONTINUE TO POSE A HAZARD TO MOTORISTS
THROUGH MONDAY MORNING. AS COLDER TEMPERATURES MOVE IN...BLACK ICE
IS POSSIBLE THROUGH MID MORNING...ESPECIALLY ON BRIDGES AND
OVERPASSES. PLEASE EXERCISE CAUTION.

$$

DGS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this winter storm warning went out at Feb 18, 3:10 PM EST, 18 minutes earlier.

Area forecast discussion, Feb 18, 3:10 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EST SAT FEB 18 2012

.SHORT TERM (TONIGHT THROUGH MONDAY)...CURRENT SURFACE ANALYSIS
SHOWS A WEAK COLD FRONT EXTENDING ACROSS THE OHIO RIVER VALLEY...
WITH A DEVELOPING LOW PRESSURE SYSTEM ALONG THE UPPER TEXAS COAST.
SATELLITE IMAGERY REVEALS AN EXTENSIVE AREA OF CLOUDS AND LIGHT RAIN
OVER THE DEEP SOUTH MOVING NORTHEASTWARD TOWARDS THE FORECAST AREA
AHEAD OF THIS LOW PRESSURE SYSTEM. IT APPEARS THAT THE CONVECTIVE
ACTIVITY ALONG THE NORTHERN GULF COAST WILL CUT-OFF A SIGNIFICANT
AMOUNT OF GULF MOISTURE FEEDING INTO OUR AREA. THUS...WHILE POPS
WILL BE HIGH TONIGHT FOR MEASURABLE RAINFALL...QPF AMOUNTS SHOULD BE
FAIRLY LIGHT UNTIL LATER TONIGHT TOWARDS SUNRISE AS THIS LOW MOVES
ACROSS CENTRAL ALABAMA. MODELS ARE IN GOOD AGREEMENT WITH PRODUCING
STRONG LIFT OVER THE CUMBERLAND PLATEAU AND CUMBERLAND MOUNTAINS ON
SUNDAY...AS UPPER-LEVEL DIVERGENCE INCREASES IN THE RIGHT ENTRANCE
REGION OF A STRONG UPPER-LEVEL JET AND FRONTOGENETICAL FORCING
STRENGTHENS OVER THE CUMBERLAND RANGE. WHILE IT APPEARS THAT THE
VERTICAL TEMP PROFILE WILL BE COLD ENOUGH FOR SNOW OVER SOUTHWEST VA
(ESPECIALLY ACROSS THE HIGHER ELEVATIONS)...THE NAM AND GFS MODELS
REVEAL SOME SIGNIFICANT DISCREPANCIES WITH THE VERTICAL TEMP PROFILE
OVER THE REST OF THE FORECAST AREA. IN FACT...THE NAM MODEL PROFILE
IS QUITE A BIT WARMER...ESPECIALLY AT THE 800 MB LAYER...WHICH WOULD
RESULT IN THE POSSIBILITY OF SLEET BEFORE CHANGING OVER TO SNOW.
WITH MODERATE TO OCCASIONALLY HIGH PRECIP RATES EXPECTED OVER THE
CUMBERLAND PLATEAU...THINK THAT SOME DYNAMICALLY COOLING COULD CAUSE
THE RAIN TO CHANGE TO SNOW QUICKER THAN THE MODELS WOULD CURRENTLY
SUGGEST. THIS QUICKER CHANGE OVER COULD RESULT IN WARNING-LEVEL
SNOWFALL AMOUNTS OVER THE NORTHERN CUMBERLAND PLATEAU. SINCE THIS
SCENARIO IS STILL UNCERTAIN...WILL CONTINUE WITH THE WINTER STORM
WATCH FOR THE PLATEAU...BUT WILL UPGRADE TO A WARNING ACROSS
SOUTHWEST VA AND NORTHEAST TN MOUNTAINS AND START IT EARLIER (AT
12Z). IN THE VALLEYS...WARM GROUND TEMPS FROM THE RECENT WARM
WEATHER SHOULD COMBINE WITH AFTERNOON SURFACE TEMPS LINGERING IN THE
UPPER 30S TO LOWER 40S TO CREATE A HOSTILE ENVIRONMENT FOR ANY
SNOWFALL ACCUMULATIONS UNTIL SUNDAY EVENING AS THE MOISTURE EXITS
THE REGION. THUS...THINK THAT ANY SNOWFALL ACCUMULATIONS IN THE
GREAT TN VALLEY SHOULD BE LIGHT BELOW 2500 FEET MSL. AS FOR THE
HIGHER ELEVATIONS...WILL GENERALLY CONTINUE WITH THE PREVIOUS
FORECAST'S SNOWFALL AMOUNTS. AS FOR TEMPS...NAM AND GFS GUIDANCE
NUMBERS ARE IN GOOD AGREEMENT THROUGH MONDAY...AND LOOK REASONABLE.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...SURFACE HIGH MOVING
AWAY WILL KEEP THINGS DRY MONDAY NIGHT AND TUESDAY.  WILL MOVE INTO
AN UNSETTLE WEATHER PATTERN TUESDAY NIGHT THROUGH FRIDAY AS A SERIES
OF WEAK FRONTAL BOUNDARIES AND SHORT WAVES SLIDES THROUGH.  MOISTURE
AND LIFT LIMITED AND WILL KEEP POPS GENERALLY AROUND 20 TO 30.  HIGH
PRESSURE BUILDS IN FOR SATURDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   45  48  29  55  36 / 100 100  20   0   0
KNOXVILLE AIRPORT, TN     43  46  28  51  34 / 100 100  50   0   0
OAK RIDGE, TN             43  46  28  51  33 / 100 100  50   0   0
TRI CITIES AIRPORT, TN    39  42  24  47  28 / 100 100  70   0   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WARNING FROM 7 AM SUNDAY TO MIDNIGHT EST SUNDAY
     NIGHT FOR THE FOLLOWING ZONES: JOHNSON...SOUTHEAST CARTER...
     UNICOI.

     WINTER STORM WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES: CAMPBELL...CLAIBORNE...MORGAN...
     SCOTT TN.

VA...WINTER STORM WARNING FROM 7 AM SUNDAY TO MIDNIGHT EST SUNDAY
     NIGHT FOR THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...
     WASHINGTON...WISE.
&&

DMG/MJB
Hazardous weather outlook, Feb 18, 3:18 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 AM EST SAT FEB 18 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
318 AM EST SAT FEB 18 2012 /218 AM CST SAT FEB 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AS A LOW PRESSURE SYSTEMS TRACKS NORTHEAST ACROSS THE CAROLINAS ON
SUNDAY MORNING...NORTHERLY WINDS WILL DRAW COLDER AIR INTO THE
REGION. LINGERING RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS ON
SUNDAY MORNING AND SUNDAY AFTERNOON. SNOW ACCUMULATIONS BETWEEN 2
AND 6 INCHES ARE EXPECTED ACROSS MUCH OF THE NORTHERN CUMBERLAND
PLATEAU...SOUTHWEST VIRGINIA...AND THE MOUNTAINS OF NORTHEAST
TENNESSEE. LOCALLY HIGHER AMOUNTS ABOVE 6 INCHES ARE POSSIBLE IN
HIGHER ELEVATIONS. A WINTER STORM WATCH IS IN EFFECT FOR THIS
AREA. ELSEWHERE...THE TRI-CITIES AREA CAN EXPECT LESS THAN 2
INCHES...WITH LESS THAN 1 INCH EXPECTED FROM MORRISTOWN AND
KNOXVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON SUNDAY AND SUNDAY NIGHT TO
GATHER SNOWFALL REPORTS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 8:34 PM ESTWinter Storm WatchMRXCampbell, Carter, Claiborne, Johnson, Morgan, Scott and 1 more31 hr

Nearby

Winter Storm Warnings in Tennessee, 2012Winter Storm Warnings in Virginia, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.